Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 221, NWS Goodland, KS

August 3, 2003Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 3, 2003, 8:01 PM MDT for Kit Carson County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 8:01 PM MDT (02:01 UTC)
Expired
Aug 3, 2003, 8:45 PM MDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2731 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WUUS53 KGLD 040201
SVRGLD
COC063-040245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 845 PM MDT

* AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF FLAGLER...MOVING NORTHEAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLAGLER AT 830 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

LAT...LON 3927 10340 3914 10324 3945 10273 3955 10301

LAMMERS

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:17 PM MDT, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 3, 2:17 PM MDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT SUN AUG 3 2003

THE MAIN FORECAST CHALLENGE IS POPS.

THE 17Z SURFACE ANALYSIS PLACES AN AREA OF LOW PRESSURE FROM NORTH
CENTRAL WYOMING INTO SOUTHEAST COLORADO. A MOSTLY CLEAR SKY...OTHER
THAN SOME SCATTERED HIGH CLOUDS...CAN BE SEEN EAST OF THE ROCKIES ON
VISIBLE SATELLITE. WATER VAPOR IMAGERY SHOWS AMPLIFYING RIDGE WITH
MOISTURE ROTATING AROUND ITS AXIS.

THE RIDGE CONTINUES OVER THE ROCKIES THROUGH THIS FORECAST PACKAGE.
FOR TONIGHT...A SHORTWAVE MOVES ACROSS THE FORECAST AREA AND
PROVIDES GOOD FORCIING ACROSS EASTERN COLORADO. ANYTHING THAT
DEVELOPS OVER THE COLORADO ZONES WILL LIKELY DRIFT EAST INTO WESTERN
KANSAS AND SOUTHWEST NEBRASKA. GUIDANCE POPS INDICATE HIGH CHANCE
POPS BUT WILL GO TOWARD THE LOWER END OF CHANCE. ON MONDAY...THE
THETAE RIDGE WILLL BE ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA
BY MAX HEATING. THE BEST FORCING WILL BE ACROSS THIS AREA WITH
EASTERN COLORADO ZONES LEFT WANTING FOR DYNAMICS. ACTION SHOULD
TAPER OFF BY EARLY EVENING ACROSS MOST OF THE FORECAST
AREA...EASTERN ZONES MAY STILL HAVE SOME LINGERING STORMS. HIGH
PRESSURE RIDGES INTO THE FORECAST AREA LATER MONDAY NIGHT AND
TUESDAY. ALTHOUGH THE ETA/GFS INDICATE SUBSIDENCE ACROSS THE AREA
TUESDAY AFTERNOON AND NIGHT...CANNOT RULE OUT A SLIGHT CHANCE WITH
NO CHANGE IN THE OVERALL WEATHER PATTERN. WEDNESDAY WILL BE SIMILAR
WITH SOME FORCING INDICATED OVER EASTERN COLORADO ZONES DURING THE
AFTERNOON AND EVENING AS A SHORTWAVE MOVES INTO THE AREA.

850 MB TEMPERATURES CHANGE VERY LITTLE THROUGH DAY 3 SO EXPECT MAX
TEMPERATURES RANGING FROM THE LOW TO MID 90S. LOW TEMPERATURES
SHOULD BE IN THE 60S.

DAYS 4-7...DIRTY RIDGE PATTERN EXISTS WITH MOISTURE AND SHORTWAVES
ROTATING THROUGH FOR SLIGHT CHANCE ACROSS THE FORECAST AREA THURSDAY
THROUGH SATURDAY. ON SUNDAY...MOISTURE IS MORE DIFFUSED AND
SHORTWAVE ENERGY IS WEAKER SO WILL LEAVE DRY FOR NOW. 850
TEMPERATURES INDICATE MAX TEMPERATURES WILL BE IN THE MID TO UPPER
90S WITH NEAR 100 DEGREES FOR THE EASTERN FORECAST AREA BY DAYS 6/7.

.GLD...NONE.

FS
Hazardous weather outlook, Aug 3, 10:45 AM MDT, 9 hours 16 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASING MOISTURE IN THE MIDDLE AND LOWER LEVELS OF THE ATMOSPHERE
WILL INCREASE THE CHANCE AND COVERAGE OF THUNDERSTORMS ACROSS THE
TRISTATE AREA TONIGHT. A MIDDLE LEVEL DISTURBANCE WILL MOVE SLOWLY
FROM NORTH CENTRAL COLORADO ACROSS NORTHWEST KANSAS DURING THE NIGHT
DEVELOPING SCATTERED THUNDERSTORMS ACROSS THE AREA. THUNDERSTORM
DEVELOPMENT SHOULD START BY THE MIDDLE OF THE AFTERNOON ALONG THE
FRONT RANGE AND SLOWLY BUT STEADILY PROGRESS EASTWARD DURING THE
EVENING AND NIGHT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. BECAUSE THE EAST
MOVEMENT OF THUNDERSTORMS WILL BE 10 MPH OR LESS EXTENDED PERIODS OF
LOCALLY HEAVY RAINFALL COULD CAUSE SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UPPER LEVEL DISTURBANCES WILL CONTINUE TO ROTATE AROUND AND THROUGH
THE RIDGE OF HIGHER PRESSURE OVER THE WESTERN UNITED STATES AND INTO
THE CENTRAL PLAINS.  THIS WILL AID THUNDERSTORM DEVELOPMENT MONDAY
AND TUESDAY AFTERNOON AND EVENING. SOME DRYING MAY OCCUR WEDNESDAY
BUT MOISTURE MOVES INTO THE RIDGE AGAIN THURSDAY FROM THE SOUTHWEST
REINITIATING THE POSSIBILITY OF SCATTERED AFTERNOON AND NIGHTTIME
THUNDERSTORMS OVER THE TRISTATE AREA INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

RJC

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.